Tornadoes · United States · Wyoming · 2023

EF1 tornado, Midwest to Columbine, Wyoming, June 23, 2023

From Midwest to Columbine, this EF1 tornado ran 10.8 miles across Natrona County on June 23, 2023, touching down at 2:15 PM MDT and reaching 100 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 23, 2023
Touchdown
2:15 PM MDT (20:15 UTC)
Lifted
2:35 PM MDT (20:35 UTC)
On the ground
20 minutes
Path length
10.8 miles (17.4 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Natrona County
Touchdown point
43.300, -106.349
Lift-off point
43.344, -106.142
Record number
2306231415-01

What the Weather Service recorded

An upper level low passing over Wyoming combined with a strong jet stream to bring an outbreak of severe weather. Three tornadoes were confirmed in the WFO Riverton warning area on this day. This was the most in one day since June 12, 2017. There was one tornado in Sweetwater County and two in Natrona County. The largest and most impactful tornado was south of Midwest, WY in northern Natrona County where a home and surrounding property was damaged. Very large hail also occurred with some of the storms. The largest hail occurred in southern Johnson County and northern Natrona County where baseball size hail was reported from strongly rotating supercell thunderstorms. Other severe thunderstorms moved from Lander to Riverton and dropped quarter to golf ball size hail, causing damage to many roofs and vehicles.

There were numerous reports, pictures, and video of a cone tornado that touched down to the south of Midwest, WY. The tornado remained over open country for the most part. However, the tornado damaged one home where a large section of the roof was removed. Exterior walls remained standing. A trailer was overturned, fuel tanks were blown away, and trees near the residence were damaged.||Based on the FR12 damage indicator category, this tornado was rated EF1 using a low to middle end DOD estimate for the type of construction. Winds are estimated to have been around 110 mph. Stronger winds could have occurred elsewhere along the track, but open country prevented any further evidence of wind damage. Damage survey completed by county emergency management officials.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the tornado touched down at Jun 23, 11:37 AM MDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 23, 11:37 AM MDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1137 AM MDT Fri Jun 23 2023

.DISCUSSION...(This afternoon through Thursday)
Issued at 1135 AM MDT Fri Jun 23 2023

Summary:
Active convective weather is expected today, with strong
thunderstorms and a threat for damaging winds, large hail, and
perhaps an isolated tornado over the Powder River Basin (Johnson and
Natrona County). Other primary concerns include gusty winds for
southwest and south central Wyoming, as well as a flash flooding
risk with brief but very heavy thunderstorm rainfall. Given today's
active weather, most of the discussion will forecast on the next 18
hours or so.

Details:
A well-defined shortwave will move through southwesterly flow
aloft today, leading to divergence aloft, and an overall
supportive environment for vertical motion. The jet streak
associated with this wave is also oriented such to put central and
north central Wyoming under an area of mesoscale/synoptic lift.

Thunderstorms have already developed and are moving north-
northeast as of late morning, and these will increase in strength
as the afternoon progresses. High-resolution model averages show
large pools of 1000 J/kg of CAPE, along with some pockets of up to
1500 J/kg in central Wyoming, over Johnson and Natrona County and
areas further east. This ranks as one of the highest instability
days so far this year for central Wyoming. Shear will be abundant
as well, with 30 to 50 kt of deep layer shear in the 0-6 km layer
for central and north central Wyoming. This should force storms to
rotate, extending the lifespan of updrafts and support some
supercells. These ingredients line up well with Storm Prediction
Center forecasts for a widespread Marginal chance for severe
thunderstorms, along with a Johnson County-focused Enhanced threat
for large hail and damaging winds. Strong to damaging outflow
winds are likely to be the most widespread issue, but large hail
and an isolated tornado can't be ruled out, especially over
northern Natrona and Johnson County.

Very heavy rainfall is also a concern with storms this afternoon
and evening, especially in the Bighorn Basin and Powder River
Basin, where rainfall rates of 1 to 2 inches per hour could become
common as a line of thunderstorms moves through. PW values are
above normal, with the morning Riverton sounding showing 134
percent of normal moisture available, and models show areas of
over 0.75 inches of PW in the Bighorn, Wind River, and Powder
River Basin. Local communities where there are a lot of
impermeable surfaces will be the focus for flash flooding threats,
but ponding of water and minor flooding issues are possible even
outside of population centers. There is a Marginal to Slight risk
for Excessive Rainfall per the Weather Prediction Center.

Timing-wise, the stronger storms are likely to move through the
Wind River Basin between now (1130 AM) and 6 PM MDT, the Bighorn
Basin between 1 and 7 PM, and the Powder River Basin between 2
and 8 PM.

Thunderstorms decrease notably after sunset this evening. Rain will
continue across northern Wyoming. Expect river and stream flows to
increase in the coming couple days across northern Wyoming
especially, given recent rain and high-elevation snowmelt making its
way through the river system.

Winds will remain breezy on Saturday, with gusts 30 to 40 mph
possible in the typical wind corridor from Sweetwater to Natrona
County. The flow turns more zonal on Saturday, with a notably
decreased thunderstorm threat. On Sunday, southwest flow returns,
with scattered showers and thunderstorms again possible. This
southwest flow patterns continues through the middle of next week.
Models diverge for the second half of the week, and differ on how
quickly they move another shortwave trough through the region. Have
stuck with consensus model guidance for this portion of the extended
forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday)
Issued at 1102 AM MDT Fri Jun 23 2023

Showers and thunderstorms continue to develop and spread across the
area this afternoon. Most terminals begin the period with VCTS with
the remainder seeing VCTS by 21Z. Showers and thunderstorms continue
into the evening with stronger storms expected east of the Divide.
Winds may become gusty at times this afternoon with gusts between 25
to 35 knots. Depending on the location of stronger storms gusts,
over 50 knots can not be ruled out. Some storms may create periods
of MVFR/IFR due to heavy rain. Frequent lightning along with small
hail is also a threat with any storm. Thunderstorms begin to
dissipate during the evening with light to moderate rain showers
lingering over northern Wyoming terminals overnight.

By Friday morning VFR conditions are expected to prevail through the
end of the period. A few terminals may see some lingering MVFR
ceilings but ceilings will improve by the late morning. Winds begin
to increase during the morning with gusts between 20 to 30 knots
possible at some terminals come the end of the period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 218 AM MDT Fri Jun 23 2023

Low pressure will move across Wyoming and bring showers and
thunderstorms, most numerous in the afternoon and evening and across
northern Wyoming. Some storms could become strong to severe with
large hail, strong winds and possibly a tornado. Heavy rain is also
possible with any storm with a wetting possible. In southern
Wyoming, strong wind will develop this afternoon with wind gusts
past 40 mph at times. Relative humidity will fall below 15 percent
across portions of Sweetwater County, otherwise it will remain above
critical levels. Mixing and smoke dispersal will range from fair to
good across the north to excellent across southern Wyoming.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...VandenBoogart
AVIATION...Dziewaltowski
FIRE WEATHER...Hattings
Hazardous weather outlook, Jun 23, 2:28 AM MDT, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
228 AM MDT Fri Jun 23 2023

WYZ001>020-022>030-241300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
228 AM MDT Fri Jun 23 2023

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Showers and thunderstorms developing later this morning and
continuing into tonight. Some storms may become severe with large
hail, damaging wind and even an isolated tornado. The best chance
of severe thunderstorms will be in Big Horn, Washakie, Natrona and
especially Johnson County. All areas East of the Divide will have
a chance of stronger storms though.

Strong wind developing this afternoon across Sweetwater County.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday through Thursday...Daily chances of mainly afternoon and
evening thunderstorms, especially in northern Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 23, 12:19 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Riverton WY
1219 PM MDT Fri Jun 23 2023

WYZ027-231845-
South Lincoln County-
1219 PM MDT Fri Jun 23 2023

...A strong thunderstorm will impact portions of south central
Lincoln County through 1245 PM MDT...

At 1219 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Elkol, which is also 12 miles south of Kemmerer,
moving north at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Elkol, Kemmerer and Diamondville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4184 11066 4185 11064 4183 11063 4182 11061
      4183 11060 4186 11060 4182 11028 4158 11043
      4158 11071
TIME...MOT...LOC 1819Z 201DEG 17KT 4160 11057

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

McDonald
Local storm report, Jun 23, 12:39 PM MDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Riverton WY
1239 PM MDT Fri Jun 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     Hail             4 W Riverton            43.03N 108.46W
06/23/2023  M1.00 inch       Fremont            WY   NWS Employee

1202 PM     Hail             6 WNW Riverton          43.07N 108.48W
06/23/2023  M1.00 inch       Fremont            WY   NWS Employee

1205 PM     Hail             2 W Riverton            43.03N 108.42W
06/23/2023  M1.25 inch       Fremont            WY   NWS Employee

1205 PM     Hail             1 NE Riverton           43.03N 108.37W
06/23/2023  M2.00 inch       Fremont            WY   CO-OP Observer

1205 PM     Hail             1 W Riverton            43.03N 108.39W
06/23/2023  M1.75 inch       Fremont            WY   NWS Employee

1205 PM     Hail             1 NNE Riverton          43.04N 108.37W
06/23/2023  M1.75 inch       Fremont            WY   Public

1205 PM     Hail             1 WSW Riverton          43.02N 108.39W
06/23/2023  M1.25 inch       Fremont            WY   NWS Employee

&&
Special weather statement, Jun 23, 12:44 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Riverton WY
1244 PM MDT Fri Jun 23 2023

WYZ027-028-231915-
South Lincoln County-Rock Springs and Green River-
1244 PM MDT Fri Jun 23 2023

...A strong thunderstorm will impact portions of southeastern Lincoln
and west central Sweetwater Counties through 115 PM MDT...

At 1244 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Opal, which is also 17 miles west of Granger, moving
northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Opal around 100 PM MDT.

This includes Interstate 80 between mile markers 57 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4197 11042 4186 10989 4184 10987 4184 10980
      4143 11004 4143 11005 4158 11005 4158 11051
TIME...MOT...LOC 1844Z 203DEG 27KT 4162 11029

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

McDonald
Special weather statement, Jun 23, 1:15 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Riverton WY
115 PM MDT Fri Jun 23 2023

WYZ026>028-231945-
Upper Green River Basin-South Lincoln County-Rock Springs and Green
River-
115 PM MDT Fri Jun 23 2023

...A strong thunderstorm will impact portions of southeastern Lincoln
and west central Sweetwater Counties through 145 PM MDT...

At 114 PM MDT, Doppler radar was tracking a strong thunderstorm near
Granger, moving east at 40 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Lincoln and west central Sweetwater Counties.

This includes Interstate 80 between mile markers 62 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4158 11005 4158 11009 4178 11019 4192 10958
      4153 10941 4151 11005
TIME...MOT...LOC 1914Z 258DEG 33KT 4165 10992

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

McDonald
Local storm report, Jun 23, 1:49 PM MDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Riverton WY
149 PM MDT Fri Jun 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     Hail             2 N Lysite              43.28N 107.71W
06/23/2023  E2.00 inch       Fremont            WY   Public

&&
Local storm report, Jun 23, 2:14 PM MDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Riverton WY
214 PM MDT Fri Jun 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     Tornado          9 NE Granger            41.68N 109.86W
06/23/2023                   Sweetwater         WY   Public

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Riverton, WY (KRIW), 12:00Z

8.3 hours before the tornado, 177 km from the path. June 23, 2023.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2023-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 26 joules per kilogram, CIN -247, lifted condensation level 1054 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Riverton, WY at 12:00Z on 2023-06-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -17 square meters per square second, 0 to 6 km bulk shear 37 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-247 J/kg
Surface CAPE
402 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The surface observations

Casper/Natrona International (CPR), 49 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Riverton/Lander radar (KRIW), 183 km away, was scanning. The volume nearest the touchdown began at 20:14 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2023 tornado in WyomingEvery tornado in Wyoming since 1950Warnings in force in Wyoming nowThe forecast where you are

The other tornadoes of June 23, 2023

23 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 2312:30 PM MDTEF0Caribou, ID0.210
June 231:35 PM MDTUnratedSweetwater, WY0.130
June 232:37 PM MDTUnratedNatrona, WY0.750
June 234:33 PM MDTUnratedConverse, WY0.350
June 235:11 PM MDTUnratedPlatte, WY0.050
June 235:29 PM MDTUnratedGoshen, WY3.050
June 235:40 PM MDTEF3Prowers, CO13.1320
June 235:49 PM MDTEF2Campbell, WY3.88008
June 236:03 PM MDTUnratedGoshen, WY0.550
June 236:21 PM MDTEF2Goshen, WY4.78001$100,000
June 236:33 PM MDTEF1Baca, CO8.4100
June 236:44 PM MDTEF1Goshen, WY3.920
June 236:45 PM MDTEF0Weston, WY6.0200
June 237:04 PM MDTUnratedScotts Bluff, NE3.550
June 237:22 PM MDTUnratedScotts Bluff, NE3.250
June 237:38 PM MDTEF2Scotts Bluff, NE2.5700$135,000
June 238:40 PM CDTEF0Stanton, KS0.01
June 237:44 PM MDTEF1Scotts Bluff, NE1.250
June 237:50 PM MDTUnratedScotts Bluff, NE0.550
June 238:05 PM MDTUnratedScotts Bluff, NE0.550
June 239:09 PM CDTEF0Stanton, KS0.01
June 239:12 PM CDTEF0Grant, KS4.21
June 239:51 PM MDTUnratedMorrill, NE0.550

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.